Hail, Weld
- When
- July 31, 3:58 PM MST to 4:03 PM MST
- Where
- Weld County, 5.92 mi SSE of Garden City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -104.610
Strong to severe thunderstorms slowly moved across Weld County producing heavy rainfall and large hail. A storm chaser shared photos of a dry creek bed full of water running several feet deep across a road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong to severe thunderstorms slowly moved across Weld County producing heavy rainfall and large hail. A storm chaser shared photos of a dry creek bed full of water running several feet deep across a road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 1:04 PM MST, 2 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 204 PM MDT Thu Jul 31 2025 .KEY MESSAGES... - A couple severe storms possible on the plains into this evening. - Areas of smoke, getting thicker and more near surface smoke expected Friday. - Chance of thunderstorms gradually decreases into this weekend. - Dry and hot early to mid portion of next week, with increasing fire danger Jackson and Grand Counties. && .DISCUSSION /Through Thursday/... Issued at 204 PM MDT Thu Jul 31 2025 Scattered thunderstorms have developed in the mountains as of early afternoon. The main question surrounds how these will evolve and/or survive eastward onto the plains. MLCAPE on the plains is up to 1000-1500 J/kg, and should increase a bit more with further daytime heating. CIN was still present on the plains, with a maximum over the northern I-25 Corridor. ACARS soundings still show a pretty healthy cap as well, but it is weakening with further heating. CAMs are still showing scattered quasi-linear type storms developing along the Front Range late this afternoon, but with the amount of CIN still present (and some smoke limiting daytime heating), there's a considerable amount of uncertainty whether these can get going along the northern I-25 Corridor. As a result, the most likely area for initiation in the lower elevations would be near the Wyoming border and Palmer Divide where CIN is weakest. At this point, this puts northern Weld County into the northern adjacent plains toward Sterling, Fort Morgan, and Akron as being the most susceptible to any severe storm development (both hail and damaging wind threat). Bulk shear is greater up there, although storms over the Palmer Divide could also produce strong winds. It's not impossible the metro area gets skipped over again with any significant storms, but can't rule that totally out either given some weak support by glancing upper level disturbance moving into Wyoming and northwest Colorado. For Friday, the airmass will start to dry with precipitable water values dropping back below normal. HRRR Smoke model shows considerable smoke arriving from the fires in Utah and northern Arizona, both thicker and higher concentration of near surface smoke. Thus, we expect air quality to degrade further tomorrow. Tomorrow will also start a prolonged drying and warming trend which will last through the middle of next week. That is supported by good ensemble agreement of strong ridging over Colorado transitioning to more west/southwest flow aloft into the middle of next week. This keeps a very dry airflow (Precipitable Water dropping to 50% or less of normal) out of the Desert Southwest and Great Basin, with little or no storm activity. This also supports a strong warming trend especially by Tuesday and Wednesday. Highs are likely to reach the mid to upper 90s across the I-25 Corridor and plains, and a low probability (20%) of reaching 100F. Fire danger concerns will also be increasing in this period, mainly for the mountains and high valleys west of the Front Range where strongest southwest flow is expected. && .AVIATION /18Z TAFS through 18Z Friday/... Issued at 1151 AM MDT Thu Jul 31 2025 One plume of smoke aloft has had some impact on slant range visibility this morning. The brunt of this plume is shifting slowly east, so hopefully a little improvement by late afternoon. Then main concern will shift to thunderstorms. So far, ACARS soundings are showing a pretty capped off environment and only slow weakening of the cap. The smoke is not helping destabilization, so we've delayed the PROB30 -TSRA a bit, with most likely time frame 22Z-02Z - if storms do maintain themselves as they come off the foothills. VFR and mostly clear conditions will prevail tonight. Then, another smoke plume (from today's fire activity over Utah and Arizona) arrives tomorrow. With active fire behavior, that plume is expected to be thicker than today and HRRR smoke models also shows an increase of near surface smoke. Thus, we'll drop forecast visibility into the 6SM range for most of tomorrow, with the biggest restriction to slant range visibility and arrival rates. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Barjenbruch AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 948 AM MDT Thu Jul 31 2025 COZ030>051-011600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 948 AM MDT Thu Jul 31 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains early this afternoon and push east across the plains late this afternoon and evening. Some of the storms may become severe across the I-25 Corridor and plains, with the main risk along and north of a line from Denver to Akron. Wind gusts to 60 mph and large hail will be the main threats. The stronger storms will also produce very heavy rain, although the faster motion of storms today should limit the threat of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm chances are expected to gradually decrease through this weekend, as a drier airmass spreads back across the region. Temperatures are expected to return to normal summer heat by this weekend, and then warm to above normal levels for the first half of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. However, any reports of damaging winds, hail, or heavy rain will be appreciated.
Special Weather Statement
National Weather Service Denver CO
224 PM MDT Thu Jul 31 2025
COZ034-036-312100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet CO-Jefferson and West Douglas Counties Above
6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below
9000 Feet CO-
224 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PARK...
SOUTHEASTERN CLEAR CREEK AND WEST CENTRAL JEFFERSON COUNTIES UNTIL 3
PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm over
Highland Park, or 35 miles southwest of Denver, moving east at 15
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Evergreen, Harris Park, Pine Junction, Highland Park and Shaffers
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3945 10558 3951 10559 3962 10537 3942 10532
3944 10558
TIME...MOT...LOC 2024Z 254DEG 11KT 3948 10553
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HirisSpecial Weather Statement National Weather Service Denver CO 228 PM MDT Thu Jul 31 2025 COZ037-312115- Central and Southeast Park County CO- 228 PM MDT Thu Jul 31 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PARK COUNTY UNTIL 315 PM MDT... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near Antero Reservoir, or 70 miles southwest of Denver, moving southeast at 15 mph. HAZARD...Wind gusts up to 50 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Hartsel and Antero Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3898 10593 3907 10587 3901 10559 3881 10575 TIME...MOT...LOC 2027Z 304DEG 11KT 3899 10584 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 MPH Hiris
Special Weather Statement
National Weather Service Denver CO
349 PM MDT Thu Jul 31 2025
COZ035-038-039-043-312230-
Central and South Weld County CO-Larimer and Boulder Counties
Between 6000 and 9000 Feet CO-Boulder And Jefferson Counties
Below 6000 Feet/West Broomfield County CO-Larimer County Below
6000 Feet/Northwest Weld County CO-
349 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WELD...
SOUTHEASTERN LARIMER AND NORTHEASTERN BOULDER COUNTIES UNTIL 430 PM
MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lyons, or 25 miles southwest of Fort Collins, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Northern Longmont, southern Loveland, Berthoud, Mead, Lyons,
Hygiene and Campion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4021 10533 4025 10535 4040 10506 4019 10496
4016 10530
TIME...MOT...LOC 2148Z 252DEG 11KT 4022 10526
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HirisSpecial Weather Statement National Weather Service Denver CO 358 PM MDT Thu Jul 31 2025 COZ036-041-312245- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO-Elbert/Central and East Douglas Counties Above 6000 Feet CO- 358 PM MDT Thu Jul 31 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DOUGLAS COUNTY UNTIL 445 PM MDT... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near Perry Park, or 29 miles south of Denver, moving east at 15 mph. HAZARD...Wind gusts up to 50 mph and penny size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Castle Rock, Larkspur, Perry Park, Greenland and Shamballa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3930 10506 3938 10505 3938 10477 3917 10484 TIME...MOT...LOC 2158Z 291DEG 12KT 3931 10498 MAX HAIL SIZE...0.75 IN MAX WIND GUST...50 MPH Hiris
Special Weather Statement National Weather Service Denver CO 419 PM MDT Thu Jul 31 2025 COZ043-312300- Central and South Weld County CO- 419 PM MDT Thu Jul 31 2025 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WELD COUNTY UNTIL 5 PM MDT... At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near Milliken, or 11 miles southwest of Greeley, moving northeast at 15 mph. HAZARD...Wind gusts up to 50 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Greeley, Evans, Johnstown, Milliken, LaSalle, Gilcrest, Garden City, Peckham, Fort St Vrain and Lower Latham Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4024 10493 4031 10496 4048 10473 4026 10458 TIME...MOT...LOC 2219Z 241DEG 11KT 4029 10486 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 MPH Hiris
Special Weather Statement National Weather Service Denver CO 437 PM MDT Thu Jul 31 2025 COZ038-042-043-312315- Central and South Weld County CO-Larimer County Below 6000 Feet/Northwest Weld County CO-Northeast Weld County CO- 437 PM MDT Thu Jul 31 2025 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WELD COUNTY UNTIL 515 PM MDT... At 437 PM MDT, Doppler radar was tracking a strong thunderstorm over Lucerne, or 4 miles northeast of Greeley, moving northeast at 15 mph. HAZARD...Wind gusts up to 40 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Eastern Greeley, Eaton, Galeton, Lucerne and Cornish. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4041 10472 4046 10479 4065 10467 4054 10437 TIME...MOT...LOC 2237Z 226DEG 12KT 4048 10472 MAX HAIL SIZE...0.88 IN MAX WIND GUST...40 MPH Hiris
The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Several loose items were blown across yard.
Report received via Spotter Network.
Flash flooding is occurring with many county roads impassable due to up to 3 feet of water covering the roads. Exact locations and time are estimated.
Ongoing flash flooding over county roads is occurring. Multiple rain gauges reporting between 1.2 to 2.25 inches of rainfall over the past hour to hour and a half in the nearby area. Time is estimated.
AWOS station K1NW located one mile north-northeast of New Raymer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271758, 1271759, 1271762, 1271761, 1271756, 1271757, 1271760.